Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 263, NWS San Angelo, TX

October 13, 2004Tom Green County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Oct 13, 2004, 7:56 PM CDT for Tom Green County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2004, 7:56 PM CDT (00:56 UTC)
Expired
Oct 13, 2004, 9:00 PM CDT
In force
64 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Tom Green County, TX

The radar

The San Angelo radar (KSJT), 20 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSJT 140056
SVRSJT
TXC451-140200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
756 PM CDT WED OCT 13 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TOM GREEN COUNTY IN WEST CENTRAL TEXAS

* UNTIL 900 PM CDT

* AT 751 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES SOUTH OF WALL...OR ABOUT
  12 MILES SOUTHEAST OF SAN ANGELO...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VANCOURT BY 805 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3141 10038 3123 10041 3118 10013 3140 10013

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 3:25 PM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, Oct 13, 3:25 PM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
325 PM CDT WED OCT 13 2004

.SHORT TERM...
A STRONG COLD FRONT CONTINUES TO PLOW SOUTH THROUGH THE TX PANHANDLE
THIS AFTERNOON...BUT HAS SLOWED DURING THE DAY DUE TO SFC HEATING.
COLD FRONT IS EXPECTED TO ACCELERATE SOUTH TONIGHT...PUSHING THROUGH
THE MAJORITY OF THE SJT CWA BY 06Z THU.  A LINE OF SCATTERED TSTMS
CONTINUE TO DEVELOP ALONG OLD FRONTAL BOUNDARY SOUTH OF JCT AND VIS
SAT IMAGES SHOWING GROWING CU FIELD MAINLY SOUTH OF THE BIG COUNTRY
TO THE LLANO RIVER WHERE DEWPOINTS RANGE 58F TO 63F.  THUNDERSTORM
POTENTIAL EXISTS WITH ENOUGH MOISTURE AND LI IN THE -3 TO -5 RANGE
MAINLY SOUTH OF THE CONCHO VALLEY.  ANY SEVERE STORMS WILL BE IN
THIS REGION...BUT EXPECT STORMS TO PULSE TO SEVERE LIMITS.  MID AND
UPPER LEVEL SHEAR MAY SUPPORT SOME SEVERE STORMS...BUT LACK OF LOW
LEVEL WINDS WILL MAKE IT DIFFICULT FOR STORM ORGANIZATION.  LATER
TONIGHT...STORMS MAY BECOME ELEVATED AS FRONT MOVES THROUGH.  IT MAY
NOT BE OUT OF THE QUESTION TO SEE SOME SEVERE STORMS WITH HAIL AS
FREEZING LEVELS DROP.  AFTER 06Z...ALLOW FOR SOME LINGERING SHOWERS
BUT ARE EXPECTED CONDITIONS TO CLEAR THU MORNING BRINGING POPS TO
AN END.

&&

.LONG TERM...
GFS IS SUGGESTING NW FLOW THROUGH SUN ALLOWING FOR MAINLY DRY
CONDITIONS OVER THE WEEKEND.  WEAK FRONT MAY MOVE INTO BIG COUNTRY
FRI/SAT...BUT EXPECT LOW POPS TO CONTINUE WITH LACK OF MOISTURE
RETURN OVER THE WEEKEND.  JET STREAK MAY MOVE THROUGH CENTRAL
PLAINS SUN/MON WITH ANOTHER POSSIBLE WEAK FRONT MOVING INTO THE BIG
COUNTRY ON MON.  AGAIN...WILL LEAVE OUT POPS AS MOISTURE RETURN WILL
BE SLOW AND MAJORITY OF THE LIFT WILL BE NORTH OF THE AREA.  NEXT
SYSTEM APPEARS TO BE TUE NIGHT INTO WED AS STRONGER SHORT WAVE
TROUGH SWINGS INTO N TX WED MORNING.  MAY HAVE SOME POPS DEPENDING
UPON MOISTURE RETURN.  MODELS NOT HINTING AT ANY POPS NOW...BUT
WILL WATCH HOW THE MODEL EVOLVE WITH THIS SYSTEM.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     43  69  46  80 /  50  10   0   0
SAN ANGELO  46  68  45  83 /  50  10   0   0
JUNCTION    48  71  41  83 /  60  20   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

15/10
Hazardous weather outlook, Oct 13, 3:30 PM CDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
330 PM CDT WED OCT 13 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-141930-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
129 PM CDT WED OCT 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

A VIGOROUS COLD FRONT WILL CONTINUE TO PUSH SOUTH ACROSS WEST CENTRAL
TEXAS THROUGH THIS EVENING. SHOWERS AND THUNDERSTORMS WILL DEVELOP
AND BECOME WIDESPREAD ALONG AND BEHIND THE FRONT OVERNIGHT. THERE IS
A SLIGHT RISK THAT SOME OF THE THUNDERSTORMS MAY APPROACH SEVERE
LIMITS WITH LARGE HAIL BEING THE PRIMARY THREAT. THE SEVERE
THUNDERSTORM RISK WILL BE LOCATED SOUTH OF A LINE FROM SILVER TO
WINTERS TO BROWNWOOD...OR GENERALLY...SOUTH OF THE BIG COUNTRY

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

15

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 7:30 PM CDTSevere Thunderstorm WarningSJTColeman45 min
Oct 13, 8:10 PM CDTSevere Thunderstorm WarningSJTConcho65 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.